Alert archive / Hawaii / Small Craft Advisories in 2015

Small Craft Advisory 39, NWS Honolulu, HI

August 11, 2015

NWS Honolulu, HI issued this small craft advisory at Aug 11, 2015, 3:21 AM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2015, 3:21 AM HST (13:21 UTC)
Expired
Aug 11, 2015, 3:48 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WHHW70 PHFO 111321
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST TUE AUG 11 2015


PHZ119>121-120230-
/O.CAN.PHFO.SC.Y.0038.000000T0000Z-150811T1600Z/
/O.NEW.PHFO.SC.Y.0039.150811T1321Z-150812T0400Z/
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
321 AM HST TUE AUG 11 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS AND SEAS...THROUGH EARLY THIS EVENING...NORTHEAST TO EAST
  WINDS 20 TO 25 KNOTS WITH HIGHER GUSTS...AND ROUGH SEAS UP TO 11
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ123-124-120230-
/O.CAN.PHFO.SC.Y.0038.000000T0000Z-150811T1600Z/
/O.NEW.PHFO.TR.A.1010.150811T1321Z-000000T0000Z/
BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS-
321 AM HST TUE AUG 11 2015

...TROPICAL STORM WATCH IN EFFECT...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A TROPICAL
STORM WATCH...WHICH IS IN EFFECT. THE SMALL CRAFT ADVISORY HAS
BEEN CANCELLED. 

A TROPICAL STORM WATCH IS IN EFFECT FOR THE ZONES NOTED ABOVE. A
TROPICAL STORM WATCH MEANS THAT SUSTAINED WINDS OF 34 KT OR
GREATER ASSOCIATED WITH A TROPICAL STORM ARE POSSIBLE WITHIN THE
NEXT 36 TO 48 HOURS.


$$

PHZ122-120230-
/O.NEW.PHFO.TR.A.1010.150811T1321Z-000000T0000Z/
BIG ISLAND WINDWARD WATERS-
321 AM HST TUE AUG 11 2015

...TROPICAL STORM WATCH IN EFFECT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A TROPICAL
STORM WATCH...WHICH IS IN EFFECT. 

A TROPICAL STORM WATCH IS IN EFFECT FOR THE ZONE NOTED ABOVE. A
TROPICAL STORM WATCH MEANS THAT SUSTAINED WINDS OF 34 KT OR
GREATER ASSOCIATED WITH A TROPICAL STORM ARE POSSIBLE WITHIN THE
NEXT 36 TO 48 HOURS.

$$
3 follow-up statements
296 
WHHW70 PHFO 111522
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
522 AM HST TUE AUG 11 2015

PHZ119>121-120400-
/O.CON.PHFO.SC.Y.0039.000000T0000Z-150812T0400Z/
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
522 AM HST TUE AUG 11 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS AND SEAS...THROUGH EARLY THIS EVENING...NORTHEAST TO 
  EAST WINDS 20 TO 25 KNOTS WITH HIGHER GUSTS...AND ROUGH SEAS 
  UP TO 11 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ122>124-120430-
/O.CON.PHFO.TR.A.1010.000000T0000Z-000000T0000Z/
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
522 AM HST TUE AUG 11 2015

...TROPICAL STORM WATCH REMAINS IN EFFECT...

A TROPICAL STORM WATCH REMAINS IN EFFECT. 

A TROPICAL STORM WATCH IS IN EFFECT FOR THE ZONES NOTED ABOVE. A
TROPICAL STORM WATCH MEANS THAT SUSTAINED WINDS OF 34 KT OR
GREATER ASSOCIATED WITH A TROPICAL STORM ARE POSSIBLE WITHIN THE
NEXT 36 TO 48 HOURS.

$$
018 
WHHW70 PHFO 112000
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE AUG 11 2015

PHZ119>121-120400-
/O.CON.PHFO.SC.Y.0039.000000T0000Z-150812T0400Z/
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
1000 AM HST TUE AUG 11 2015

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS AND SEAS...THROUGH EARLY THIS EVENING...NORTHEAST TO 
  EAST WINDS 20 TO 25 KNOTS WITH HIGHER GUSTS...AND ROUGH SEAS 
  UP TO 11 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$

PHZ122>124-120900-
/O.CON.PHFO.TR.A.1010.000000T0000Z-000000T0000Z/
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
1000 AM HST TUE AUG 11 2015

...TROPICAL STORM WATCH REMAINS IN EFFECT...

A TROPICAL STORM WATCH REMAINS IN EFFECT FOR BIG ISLAND WINDWARD...
LEEWARD...AND SOUTHEAST WATERS.

A TROPICAL STORM WATCH IS IN EFFECT FOR THE ZONES NOTED ABOVE. A
TROPICAL STORM WATCH MEANS THAT SUSTAINED WINDS OF 34 KT OR
GREATER ASSOCIATED WITH A TROPICAL STORM ARE POSSIBLE WITHIN THE
NEXT 36 TO 48 HOURS.

$$
174 
WHHW70 PHFO 120148
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
348 PM HST TUE AUG 11 2015

PHZ119>121-120300-
/O.CAN.PHFO.SC.Y.0039.000000T0000Z-150812T0400Z/
MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
348 PM HST TUE AUG 11 2015

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

THE PRESENCE OF TROPICAL STORM HILDA TO THE EAST HAS DISRUPTED THE TRADE
WIND ACROSS THE ISLANDS. THE LIGHTER TRADE WINDS HAVE ALLOWED THE
SMALL CRAFT ADVISORIES TO BE DISCONTINUED.

$$

PHZ122>124-121500-
/O.CON.PHFO.TR.A.1010.000000T0000Z-000000T0000Z/
BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-
BIG ISLAND SOUTHEAST WATERS-
348 PM HST TUE AUG 11 2015

...TROPICAL STORM WATCH REMAINS IN EFFECT...

A TROPICAL STORM WATCH REMAINS IN EFFECT. 

TROPICAL STORM HILDA TO THE SOUTHEAST OF THE BIG ISLAND CONTINUES
TO MOVE WEST AND COULD AFFECT THE SOUTH PART OF THE ISLAND CHAIN
AS IT NEARS.

A TROPICAL STORM WATCH IS IN EFFECT FOR THE ZONES NOTED ABOVE. A
TROPICAL STORM WATCH MEANS THAT SUSTAINED WINDS OF 34 KT OR
GREATER ASSOCIATED WITH A TROPICAL STORM ARE POSSIBLE WITHIN THE
NEXT 36 TO 48 HOURS.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Aug 10, 9:00 PM HST, 6 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 9:00 PM HST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST MON AUG 10 2015

.SYNOPSIS...
MODERATE TO LOCALLY BREEZY TRADE WINDS ARE EXPECTED TO DECLINE
SLIGHTLY ON TUESDAY AS THE PRESSURE GRADIENT WEAKENS OVER THE
ISLANDS. SHOWERS WILL REMAIN FOCUSED OVER WINDWARD SLOPES...WITH AN
INCREASE IN LOW LEVEL MOISTURE EXPECTED AS EARLY AS TUESDAY FOR THE
WINDWARD BIG ISLAND. THE FORECAST FOR THE SECOND HALF OF THE WORK
WEEK CONTINUES TO DEPEND ON THE FUTURE TRACK AND INTENSITY OF
HURRICANE HILDA...ALTHOUGH CHANCES ARE INCREASING FOR HEAVY RAINFALL
AND FLASH FLOODING OVER PORTIONS OF THE STATE.

&&

.DISCUSSION...
THE RELATIVELY TIGHT PRESSURE GRADIENT SOUTH OF A NEARLY STATIONARY
1028 MB SURFACE HIGH NEAR 42N 151W...OR ABOUT 1470 MILES NORTH
NORTHEAST OF HONOLULU...IS MAINTAINING MODERATE TO LOCALLY BREEZY
TRADE WINDS ACROSS THE ALOHA STATE EARLY THIS EVENING. ELSEWHERE...
HURRICANE HILDA WAS LOCATED NEAR 16.7N 150.5W...OR ABOUT 365 MILES
SOUTHEAST OF HILO AND ABOUT 580 MILES EAST-SOUTHEAST OF
HONOLULU...AT 500 PM HST ACCORDING TO THE CENTRAL PACIFIC HURRICANE
CENTER /CPHC/. HILDA WAS MOVING TOWARD THE NORTHWEST AT ABOUT 6 MPH
AT THAT TIME. FOR ADDITIONAL INFORMATION ON HILDA...PLEASE SEE THE
LATEST ADVISORY UNDER AWIPS HEADER TCPCP5 AND WMO HEADER WTPA35
PHFO.

ALOFT...MIDDLE AND UPPER LEVEL LOW PRESSURE IS CENTERED ABOUT 480
MILES NORTH OF HONOLULU. A MIDDLE LEVEL TROUGH EXTENDS FROM THE
MIDDLE LEVEL LOW TO JUST WEST OF THE KAUAI. SATELLITE IMAGERY AND
RADAR REFLECTIVITY DATA SHOW SCATTERED TO BROKEN LOW CLOUDS WITH
EMBEDDED ISOLATED SHOWERS OVER THE WINDWARD COASTAL WATERS...
ESPECIALLY EAST OF THE BIG ISLAND. THESE LOW CLOUDS AND SHOWERS WILL
MAINLY AFFECT WINDWARD AND MAUKA AREAS OF THE STATE TONIGHT...
ESPECIALLY OVER THE WINDWARD BIG ISLAND. THE RELATIVELY STRONG
TRADES MIGHT CARRY A FEW BRIEF SHOWERS OVER TO LEEWARD SECTIONS OF
SOME OF THE ISLANDS...BUT MOST LEEWARD AREAS WILL LIKELY REMAIN DRY
TONIGHT.

THE TRADE WINDS ARE EXPECTED TO DROP SLIGHTLY ON TUESDAY AS THE
SURFACE HIGH FAR NORTH-NORTHEAST OF THE ISLANDS WEAKENS SLIGHTLY. IN
ADDITION...THE MIDDLE LEVEL TROUGH IN THE VICINITY OF THE ISLANDS
WILL ALSO CAUSE THE SURFACE PRESSURE GRADIENT TO WEAKEN SLIGHTLY. AS
A RESULT...EXPECT THE TRADE WINDS TO DIMINISH SOMEWHAT ON TUESDAY.

LOW CLOUDS AND SHOWERS WILL REMAIN FOCUSED PRIMARILY ALONG WINDWARD
FACING SLOPES AND HIGHER TERRAIN DURING THE NEXT COUPLE OF
DAYS...WITH UPSLOPE SECTIONS OF THE LEEWARD BIG ISLAND EXPERIENCING
AFTERNOON CLOUD COVER AND SHOWERS. THE SPECIAL 800 PM HST
SOUNDINGS...WHICH ARE IN SUPPORT OF TRACKING OF HURRICANE
HILDA...SHOW THE LOW LEVEL TRADE-WIND INVERSION PERSISTING NEAR 8 TO
9 THOUSAND FEET...WITH PRECIPITABLE WATER /PW/ VALUES ABOVE AUGUST
NORMALS. THE GFS MODEL OUTPUT SUGGESTS THERE WILL BE LITTLE CHANGE
IN PW VALUES IN THE UPWIND TRADE FLOW DURING THE NEXT COUPLE OF DAYS
FOR MOST ISLANDS. WE EXPECT A WEAK TRADE WIND INVERSION TO REMAIN
THROUGH WEDNESDAY...SO WE DO NOT ANTICIPATE SIGNIFICANT HEAVY
SHOWERS OVER THE SMALLER ISLANDS. THE EXCEPTION WILL LIKELY BE THE
BIG ISLAND...WHERE INCREASING MOISTURE ALONG THE PERIPHERY OF
HURRICANE HILDA COULD PRODUCE A MODEST BOOST IN RAINFALL STARTING
TUESDAY OR TUESDAY NIGHT.

FOR WEDNESDAY...UNCERTAINTY INCREASES AS THE LATEST CPHC FORECAST
SHOWS HURRICANE HILDA MAY WEAKEN AS IT APPROACHES THE STATE FROM THE
SOUTHEAST. ALTHOUGH HILDA HAS BEEN A RELATIVELY COMPACT TROPICAL
CYCLONE...THE LOW LEVEL MOISTURE FIELD SURROUNDING IT IS RATHER
BROAD. THIS MEANS THAT THE BIG ISLAND...AND POSSIBLY MAUI...WILL
LIKELY SEE AN INCREASE IN SHOWER ACTIVITY EVEN WHEN HILDA IS SEVERAL
HUNDRED MILES AWAY BASED ON THE CURRENT FORECAST TRACK AND INTENSITY
FOR THIS SYSTEM. THE TRADE WINDS WILL LIKELY HOLD INTO WEDNESDAY
WITH A GOOD CHANCE FOR A GRADUAL INCREASE IN SHOWER ACTIVITY
SPREADING FROM EAST TO WEST OVER THE ISLANDS. IN ADDITION...PERIODS
OF LOCALLY HEAVY SHOWERS WILL BE POSSIBLE ON BIG ISLAND SLOPES...
ESPECIALLY DURING THE AFTERNOON.

FOR THURSDAY THROUGH SATURDAY...FORECAST UNCERTAINTY ASSOCIATED WITH
HILDA REMAINS HIGH. NO MATTER WHAT THE INTENSITY OF THE SYSTEM WILL
BE...HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE. A
HYDROLOGIC OUTLOOK HAS BEEN ISSUED TO HIGHLIGHT THIS POTENTIAL
THREAT...AND FLASH FLOOD WARNINGS MAY NEED TO BE ISSUED FOR PORTIONS
OF THE STATE LATER THIS WEEK. ALL INTERESTS IN THE STATE OF HAWAII
SHOULD KEEP MONITORING THE PROGRESS OF HILDA BY TUNING IN TO NOAA
WEATHER RADIO...LOCAL MEDIA OUTLETS OR BY VISITING OUR WEBSITE AT
WWW.WEATHER.GOV/HAWAII FOR THE LATEST BULLETINS AND WEATHER
PRODUCTS. HILDA...OR ITS REMNANTS...WILL MOST LIKELY BE CLEARING THE
STATE SOMETIME DURING THE WEEKEND.

&&

.AVIATION...
AIRMET TANGO REMAINS POSTED FOR LOW LEVEL MECHANICAL TURBULENCE IN
THE LEE OF THE MOUNTAINS. THE LATEST VAD PROFILE FROM THE RADARS ARE
SHOWING THE EXPECTED DOWNWARD TREND...SO ANTICIPATE THIS AIRMET
BEING CANCELLED SOMETIME THIS EVENING.

ENHANCED MOISTURE ASSOCIATED WITH THE EXTREME WESTERN PORTION OF
HILDA REACHED THE BIG ISLAND THIS EVENING. LOW CLOUDS AND SHOWERS
WITH TOPS UP TO 12 THOUSAND FEET ARE OVER THE WATERS TO THE EAST AND
SOUTHEAST OF THE BIG ISLAND AND ARE EXPECTED TO AFFECT THE BIG
ISLAND OVERNIGHT. EXPECT PREVAILING MVFR CONDITIONS ON THE BIG
ISLAND...AND COULD PROMPT IFR AIRMETS. ELSEWHERE...THE TRADE
WINDS WILL FOCUS CLOUDS AND SHOWERS OVER WINDWARD AND MOUNTAIN
AREAS. SOME SHOWERS WILL LIKELY CARRY PERIODS OF MVFR.

&&

.MARINE...
THE SMALL CRAFT ADVISORY /SCA/ FOR THE TYPICALLY WINDY WATERS
ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND CONTINUES
THROUGH TONIGHT. BASED ON THE LATEST MODEL GUIDANCE...THE TRADES MAY
NOT WEAKEN OVER THESE TYPICALLY WINDY WATERS AS EXPECTED ON TUESDAY.
THEREFORE...WE MAY NEED TO EXTEND THE SCA FOR ANOTHER 12 TO 24 HOURS
STARTING LATER TONIGHT. ALSO...WINDS WILL LIKELY BE NEAR THE SCA
THRESHOLD OVER THE WATERS EAST AND SOUTHEAST OF THE BIG ISLAND ON
TUESDAY...WHERE WINDS WILL SLOWLY BACK OUT OF THE NORTHEAST DUE TO
THE FORECASTED SLOW APPROACH OF HURRICANE HILDA FROM THE SOUTHEAST.

HEADING INTO THE MIDDLE OF THE WEEK...UNCERTAINTY REGARDING THE
TRACK AND INTENSITY OF HILDA INCREASES SUBSTANTIALLY. ALL
INTERESTS...ESPECIALLY MARINERS...IN THE STATE OF HAWAII SHOULD
KEEP MONITORING THE PROGRESS OF HILDA BY LISTENING TO THE NOAA
WEATHER RADIO...LOCAL MEDIA OUTLETS OR VISITING OUR WEBSITE AT
WWW.WEATHER.GOV/HAWAII.

EAST-SOUTHEAST SWELL FROM HILDA WILL GRADUALLY BUILD THROUGH
TONIGHT. A HIGH SURF ADVISORY IS IN EFFECT FOR EAST FACING SHORES OF
THE BIG ISLAND AND EAST MAUI. THIS ADVISORY CURRENTLY IS IN EFFECT
THROUGH TUESDAY NIGHT...BUT WILL LIKELY NEED TO BE EXTENDED INTO
MID-WEEK DEPENDING ON THE FUTURE TRACK AND INTENSITY OF HILDA.
ALTHOUGH THE OTHER ISLANDS WEST OF MAUI MAY REMAIN MOSTLY BLOCKED
FROM THE HILDA SWELL DURING THE NEXT SEVERAL DAYS...SOME REFRACTED
SWELL ENERGY WILL OCCUR ALONG THE BEACHES AND NEARSHORE REEFS...
WHILE LARGER SWELLS WILL LIKELY BE EXPERIENCED FARTHER OFFSHORE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY THROUGH 6 AM HST WEDNESDAY FOR EAST FACING SHORES
OF THE BIG ISLAND AND MAUI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:07 AM HSTHigh Surf WarningHFO37 hr
Aug 11, 3:21 AM HSTTropical Storm WatchHFO55 hr
Aug 11, 5:00 AM HSTTropical Storm WatchHFOHawaii36 hr
Aug 11, 9:54 AM HSTFlash Flood WatchHFOHawaii4 days

Nearby

Small Craft Advisories in Hawaii, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.